Question 2 of 4

A 75-year-old female is brought to the ED by her family. Her family states that over the last few months, she has been complaining of generalized weakness and fatigue. The family became concerned because she had not wanted to get out of bed the last 2 days despite the fact that she is normally very active. On exam, the patient answers questions slowly, stating that she stopped taking her thyroid medicine and her BP medicine several months ago. Her vital signs are BP 92/61, HR 57, RR 14, 100% RA, T 95.9. Her finger stick glucose is 99. The patient receives warm blankets, IV fluids, and oxygen. She also receives a dose of steroids. Which of the following is the most appropriate next step in the management of this patient?

Atropine

D5NS

Inotropes

T4

T4 plus T3

After supportive care has been initiated, the next steps involve replacing thyroid hormones and identifying and treating the precipitating factors. In this case, the patient was noncompliant with medications. It is important not to wait for lab results before initiating treatment. IV T4 should be given in combination with T3 because conversion of T4 to T3 in myxedema coma is often reduced. T4 alone has a slow and steady onset of action. T3 alone has a more rapid onset but levels fluctuate rapidly. Causes of hypothyroidism include autoimmune (Hashimoto’s), ablation, thyroiditis, infiltrative disease, congenital, panhypopituitarism, neoplasms, drugs such as amiodarone, lithium, or iodine, and idiopathic.

Cancel